The truth about (il)legal highs

January 26th, 2017 in Features

A young woman wearing glasses smiles to the camera - Becca

Last year, so called ‘legal highs’ became illegal, and there was much debate around whether this was a positive move.

Regardless of the law, these drugs, now called new psychoactive substances (NPS) do have a huge impact on health and wellbeing, anti-social behaviour and communities. We speak to two people who know only too well…

Dr Eoin McCarthy – Emergency Medicine Trainee

“We regularly see patients who have taken legal highs in A&E departments. The problem we face is that they are a diverse range of drugs that very rarely have the same active chemicals. They are constantly changing. This means it is very difficult to correctly diagnose and treat patients, as, unlike the ‘classic’ drugs, they do not have predictable effects or an effective antidote.”

Due to the low costs associated with NPS, and the fact that they are easily available, Dr McCarthy says young people and those on lower incomes are often victim to the sometimes life-threatening effects of the drugs. He said: “The problems associated with NPS come in two phases – the immediate effects and the longer-term effects.”

Dr McCarthy describes the effects below:

Immediate effects

  • Agitation and aggression – many patients need to be physically restrained by police, security and medical staff – which can sometimes lead the user to being placed in an induced coma in the intensive care unit if it is not safe for them, or others, for them to be left awake. Many staff, including Dr McCarthy, have been assaulted by patients who have taken drugs.
  • Adverse effects on the body’s metabolism – The boy’s system can often go into overdrive creating something called ‘serotonin syndrome’. This means the body often reaches dangerously high temperatures and becomes acidic. This is a life-threatening situation and Dr McCarthy has himself seen a teenager die of this very problem.
  • Adverse effects on the heart – The heart can go into dangerous, rapid rhythms, triggering a cardiac arrest.
  • Kidney and liver failure
  • Psychological effects – which may include hallucinations, anxiety and panic attacks

Long-term effects:

Dr McCarthy said: “The long-term effects of NPS tend to be psychological. People often develop long-term problems with anxiety, aggression and psychosis. This means they need regular and ongoing treatment and support. People who suffer these longer-term effects will often find it harder to socialise, gain employment and maintain personal relationships. This can then lead to further drug use and spiralling of the problem.”

Becca Connelly – former NPS user

“I started using legal highs when I was 15. I went to a good school, but we were never really taught anything about drugs, and some friends and I were using cannabis on a daily basis. When one of the lads introduced us to legal highs, we switched, but it had much stronger effects than cannabis.”

Becca and her two friends were spending £10 per day on cannabis between them. Since switching to legal highs, it tripled, to £10 each per day.

“I was working in a fish and chip shop, earning £75 per week, but I started spending more and more on the drugs – up to £90 per week. I ended up stealing from friends and family to pay for my habit.”

Becca and her friends began using something called ‘Red Exodus’, but over time, Becca estimates that she has tried over 50 different concoctions, and using more and more of them to get high.

Becca said: “You feel bad about stealing and living this life, but then the one thing that you know will take the guilt away is the drug. It pushes you further and further into denial.

“My mental health was a mess. I didn’t care what I looked like, I didn’t bath for weeks and my weight fell to under six stone. I even remember my grandad coming to visit me on Christmas Day one year, bringing me presents, and I was too stoned to look at him and just sent him away, which I feel really guilty about.

“I basically just walked around like a zombie. In the end, I wasn’t taking the drugs to get high, but I was taking them to feel normal. I started sweating, getting stomach cramps and headaches. And one little joint took that away.”

“I’ve seen some scary stuff. It’s terrifying seeing somebody having a seizure that lasts for like 30 – 40 minutes, as you wait nervously for the ambulance to arrive, not knowing if they are going to die on you or not.”

Becca used legal highs for three years before finally seeking help, having been awake for five days straight. “I thought I was going to die. I wasn’t registered with a GP and didn’t know what to do so I called 111. I ended up in hospital for two days being sedated. That was two years ago and I have only just come off the medication that I was prescribed to stabilise my violent mood swings.”

Since giving up the drugs, Becca has secured her own home and is enjoying her new role as an Apprentice Support Worker with Home Group.

When asked what advice she would give to others who are tempted by NPS she said: “Don’t do it. It takes your family, your lifestyle, your mental health and all that’s left is a shell. If you are using, get help. See your GP, or speak to a support worker. They have plan and solutions in place that can really help. Just put a little effort in and you will find so much support out there to help you turn your life back around.”